Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Conservative energy discretization of Boltzmann collision operator

Authors: L. Preziosi and L. Rondoni
Journal: Quart. Appl. Math. 57 (1999), 699-721
MSC: Primary 76P05; Secondary 82C40
DOI: https://doi.org/10.1090/qam/1724301
MathSciNet review: MR1724301
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The paper deduces a kinetic model obtained introducing a discretization of the Boltzmann equation based on an equispaced distribution of allowed particle energies. The model obtained is a system of integro-differential equations with integration over suitable angular variables: one over the portion of the unit sphere between two parallels symmetric with respect to the equatorial plane perpendicular to the velocity of the field particle, and one over a unit circle. The model preserves mass, momentum and energy. Furthermore, there exists an $ H$-functional describing trend toward an equilibrium state described by a Gaussian distribution. Particular attention is paid to the identification of a criterion which indicates the values of the discretization parameters.

References [Enhancements On Off] (What's this?)

  • [1] H. Neunzert and J. Struckmeier, Particle methods for the Boltzmann equation, Acta Numerica, 1995, Cambridge University Press, Cambridge, 1995, pp. 417-457 MR 1352475
  • [2] V. V. Aristov and F. G. Tcheremissine, The conservative splitting method for solving Boltzmann's equation, USSR Comp. Math. Phys. 21, 208-225 (1980)
  • [3] C. Buet, A discrete-velocity scheme for the Boltzmann operator of rarefied gas-dynamics, in Proceedings of 19th Rarefied Gas Dynamics Symposium, J. Harvey and G. Lord, eds., Oxford University Press, 1994, pp. 878-884
  • [4] C. Buet, A discrete-velocity scheme for the Boltzmann operator of rarefied gas dynamics, Transport Theory Statist. Phys. 25, 33-60 (1996) MR 1380030
  • [5] A. V. Bobylev, A. Palczewski, and J. Schneider, A consistency result for a discrete-velocity model of the Boltzmann equation, SIAM J. Numer. Anal. 34, 1865-1883 (1997) MR 1472201
  • [6] F. Rogier and J. Schneider, A direct method for solving the Boltzmann equation, Transport Theory Statist. Phys. 23, 313-338 (1994) MR 1257657
  • [7] F. G. Tcheremissine, Conservative discrete ordinates method for solving Boltzmann kinetic equation, Comm. Appl. Math. (1997). In press.
  • [8] L. Preziosi and E. Longo, On a conservative polar discretization of the Boltzmann equation, Japan J. Indust. Appl. Math. 14, 399-435 (1997) MR 1475141
  • [9] R. Temam, Sur la stabilité et la convergence de la method des pas fractionaires, Ann. Math. Pura Appl. 79, 191-380 (1968) MR 0241838
  • [10] L. Desvillettes and S. Mischler, About the splitting algorithm for Boltzmann and B.G.K. equations, Math. Models Methods Appl. Sci. 6, 1079-1101 (1996) MR 1428146
  • [11] R. J. Di Perna and P.-L. Lions, On the Cauchy problem for Boltzmann equations: Global existence and weak stability, Ann. Math. 130, 321-366 (1989) MR 1014927

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76P05, 82C40

Retrieve articles in all journals with MSC: 76P05, 82C40

Additional Information

DOI: https://doi.org/10.1090/qam/1724301
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society